Colorado, 2013

Hail and Damaging Wind in Colorado, June 18, 2013

June 18, 2013 · NWS GLD · 2 events in 2 counties and zones

Early in the evening strong to severe thunderstorms moved across East Central Colorado from the west. The largest hail reported was 1 in diameter in Cheyenne Wells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Early in the evening strong to severe thunderstorms moved across East Central Colorado from the west. The largest hail reported was 1 in diameter in Cheyenne Wells. In addition a peak gust of 61 MPH was reported at the Burlington airport as the storms moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 18, 4:53 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 18, 4:53 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT TUE JUN 18 2013

.UPDATE...
ISSUED AT 542 PM MDT TUE JUN 18 2013

UPDATED THE FORECAST FOR TONIGHT BASED ON RADAR TRENDS AND NEW
DATA. THERE IS SOME UNCERTAINTY AS TO HOW FAR EAST THE LINE OF
STORMS WILL LAST...AND WHAT INTERACTION WITH THE WESTWARD OUTFLOW
BOUNDARY FROM EARLIER CONVECTION WILL HAVE ON THE LINE OF STORMS.
AT THIS TIME AM ANTICIPATING THE STORMS TO DIMINISH FAIRLY QUICKLY
EAST OF THE CO/KS BORDER AS THE STORMS MOVE INTO SUBSIDENCE.
MODELS ARE INDICATING DEVELOPMENT OVER THE SOUTHERN PART OF THE
AREA LATER THIS EVENING THROUGH THE OVERNIGHT HOURS AHEAD OF THE
SHORT WAVE TROUGH THAT HAS BEEN FIRING STORMS THIS AFTERNOON OVER
COLORADO. THE OUTPUT LOOKS SUSPICIOUSLY LIKE CONVECTIVE
FEEDBACK...BUT BASED ON WHAT HAPPENED LAST NIGHT WILL KEEP SOME
PRECIP. CHANCES GOING FOR THE SOUTHERN PART OF THE AREA OVERNIGHT.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)
ISSUED AT 229 PM MDT TUE JUN 18 2013

UNCERTAINTIES MAINLY REVOLVE AROUND THUNDERSTORM DEVELOPMENT AND
EVENTUAL COVERAGE THIS EVENING AND OVERNIGHT. THUNDERSTORM CLUSTERS
WHICH DEVELOPED ACROSS NORTON AND GRAHAM COUNTIES EARLY THIS
AFTERNOON FORMED ON A LINGERING SURFACE CONVERGENT ZONE WHICH RAN
FROM NORTHEAST OF MCCOOK TO NORTON AND THEN EAST ALONG HIGHWAY
36...LIKELY LEFT OVER FROM OVERNIGHT CONVECTION. CURRENT THINKING IS
THESE STORMS WILL CONTINUE TO BUBBLE FOR A COUPLE MORE HOURS BEFORE
SHIFTING INTO NORTH CENTRAL KANSAS.

NEXT ROUND OF STORMS IS CURRENTLY DEVELOPING JUST EAST OF DENVER AND
WILL PROGRESS SLOWLY EAST INTO THE PLAINS THROUGH THIS EVENING. MEAN
WINDS ALOFT ARE NOT THAT STRONG...ABOUT 15 KTS...SO STORMS MAY TAKE
THEIR TIME GETTING INTO OUR COLORADO COUNTIES.  ANY STORMS WHICH
MAKE IT WILL HAVE THE POTENTIAL TO PRODUCE STRONG OUTFLOW AND LARGE
HAIL. STRONGER WINDS AT 300 MB WORKING ACROSS SOUTHERN COLORADO MAY
HELP THE STORMS SOUTH OF I-70 SURVIVE LONGER AND MAINTAIN THEIR
STRENGTH THIS EVENING AS THEY WORK TOWARD THE KANSAS BORDER.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 229 PM MDT TUE JUN 18 2013

UPPER FLOW WILL BE SOUTHWEST THROUGH FRIDAY. A SURFACE TROUGH WILL
BE OVER EASTERN COLORADO WEDNESDAY NIGHT AND WILL MOVE SLOWLY EAST
INTO CENTRAL KANSAS BY FRIDAY.

A SURFACE TROUGH CONTINUES OVER EASTERN COLORADO AND A WEAK IMPULSE
MOVES THROUGH THE FLOW BUT H8-7 LAYER MEAN MOISTURE IS DRY AND
TRENDING DRIER THROUGH WEDNESDAY NIGHT. IN ADDITION, H7 TEMPERATURES
WARM TO 14 C. FOR THESE REASONS HAVE DECIDED TO PULL SLIGHT CHANCE
POPS FOR WEDNESDAY NIGHT. THE DRY AND WARM CONDITIONS AT MID LEVELS
CONTINUE OVER NORTHWEST KANSAS THURSDAY/THURSDAY NIGHT WHICH SHOULD MAKE
IF DIFFICULT FOR ANY STORMS TO DEVELOP NEAR THE TROUGH ACROSS THE
SOUTHEAST FA. PLAN TO CONTINUE A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS THE EASTERN ZONES FRIDAY AFTERNOON WHERE MOISTURE IS
MARGINALLY BETTER.

MIN TEMPERATURES WILL RANGE FROM THE LOWER TO MID 60S WITH 70 IN THE
FAR EAST ZONES.  850 TEMPERATURES AROUND 30 TO 33 DEGREES WILL
SUPPORT MAX TEMPERATURES NEARING 100 DEGREES THURSDAY AND FRIDAY.

IN THE EXTENDED...(FRIDAY NIGHT THROUGH TUESDAY)...

UPPER FLOW WILL REMAIN SOUTHWEST THROUGH MONDAY BECOMING ZONAL ON TUESDAY.
A SURFACE TROUGH WILL BE OVER EASTERN COLORADO THROUGH MONDAY AND
THEN SHIFT EAST TOWARD CENTRAL KANSAS TUESDAY. SEVERAL IMPULSES COME
THROUGH THE FLOW PROVIDING SOME POTENTIAL FOR THUNDERSTORM
DEVELOPMENT. HOWEVER, MID LEVEL TEMPERATURES ARE VERY WARM 15-17
DEGREES C EXCEPT FOR SUNDAY NIGHT. DUE TO THIS SUNDAY/SUNDAY NIGHT
WILL HAVE THE BEST CHANCE FOR PRECIPITATION. SATURDAY AND MONDAY
WILL ONLY HAVE SLIGHT CHANCES. FRIDAY NIGHT AND TUESDAY SHOULD BE
DRY.

MAX TEMPERATURES WILL RANGE FROM THE MID TO UPPER 90S. MIN
TEMPERATURES WILL RANGE FROM THE MID 60S ACROSS MOST OF THE FA TO
AROUND 70 IN THE EAST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 542 PM MDT TUE JUN 18 2013

VFR CONDITIONS FORECAST FOR THE 0Z TAFS. A SOMEWHAT TRICKY
FORECAST FOR KGLD FOR THE EVENING DUE TO UNCERTAINTY AS TO HOW FAR
EAST THE LINE OF STORMS CURRENTLY OVER COLORADO WILL LAST. AM
ANTICIPATING THEM TO BE THROUGH KGLD BY THE END OF THE EVENING.
WINDS MAY BECOME A BIT GUSTY WHEN THE LINE MOVES THROUGH. FOR KMCK
OUTFLOW WINDS FROM CONVECTION EARLIER IN THE DAY HAVE CAUSED THE
WINDS TO BE MORE EASTERLY. AM ANTICIPATING THE WINDS TO TURN BACK
TO THE SOUTHEAST IN THE NEXT HOUR OR SO. STORMS SHOULD REMAIN WELL
SOUTH OF KMCK TONIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...DLF
LONG TERM...FS
AVIATION...JTL
Hazardous weather outlook, Jun 18, 5:01 PM MST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT TUE JUN 18 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
601 PM MDT TUE JUN 18 2013 /701 PM CDT TUE JUN 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE EAST ACROSS THE COLORADO PLAINS INTO THE
WESTERN PART OF THE TRI-STATE AREA THIS EVENING. SOME OF THESE
STORMS WILL PRODUCE STRONG...POSSIBLY DAMAGING WINDS AND LARGE
HAIL. STORM MOVEMENT IN COLORADO WILL GENERALLY BE EAST THROUGH
THIS EVENING BEFORE WEAKENING OVER FAR WESTERN KANSAS.
THUNDERSTORMS MAY REDEVELOP OVERNIGHT SOUTH OF HIGHWAY 24 WITH
LARGE HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ALONG
AND EAST OF THE COLORADO BORDER. A FEW OF THESE STORMS COULD
BECOME SEVERE DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR EAST CENTRAL
COLORADO AND FAR NORTHWEST KANSAS.

JTL

In the hours before

Special weather statement, Jun 18, 4:11 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT TUE JUN 18 2013

KSZ029-182345-
GOVE-
611 PM CDT TUE JUN 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF COLLYER...OR 11 MILES SOUTHEAST
OF QUINTER...MOVING SOUTH AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3869 10016 3869 10037 3870 10037 3902 10025
      3902 10014 3870 10015
TIME...MOT...LOC 2312Z 008DEG 20KT 3891 10015

HUSTED
Special weather statement, Jun 18, 5:28 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT TUE JUN 18 2013

COZ091-092-190115-
CHEYENNE COUNTY-KIT CARSON COUNTY-
628 PM MDT TUE JUN 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
FLAGLER TO 7 MILES NORTH OF BOYERO TO 19 MILES NORTHWEST OF
HASWELL...MOVING EAST AT 25 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3956 10316 3957 10238 3902 10271 3862 10287
      3861 10317
TIME...MOT...LOC 0028Z 271DEG 23KT 3945 10299 3903 10323
          3862 10340

HUSTED
Special weather statement, Jun 18, 5:45 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT TUE JUN 18 2013

KSZ041-190115-
GREELEY-
645 PM MDT TUE JUN 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF SHERIDAN LAKE...OR 16 MILES WEST
OF HORACE...MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3826 10205 3861 10205 3870 10204 3870 10188
      3856 10158 3826 10190 3826 10204
TIME...MOT...LOC 0046Z 222DEG 18KT 3846 10206

HUSTED
Special weather statement, Jun 18, 6:01 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT TUE JUN 18 2013

KSZ013-190130-
SHERMAN-
701 PM MDT TUE JUN 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF EDSON...MOVING NORTH AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3942 10167 3941 10139 3916 10139 3914 10140
      3914 10167
TIME...MOT...LOC 0102Z 173DEG 8KT 3921 10157

HUSTED
Special weather statement, Jun 18, 6:10 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
710 PM MDT TUE JUN 18 2013

COZ091-092-190145-
CHEYENNE COUNTY-KIT CARSON COUNTY-
710 PM MDT TUE JUN 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VONA TO 17 MILES
NORTH OF KIT CARSON TO 9 MILES SOUTH OF WILD HORSE...MOVING EAST AT
35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3862 10316 3901 10285 3937 10285 3939 10216
      3894 10213 3861 10219
TIME...MOT...LOC 0110Z 277DEG 31KT 3927 10273 3900 10273
          3868 10299

HUSTED
Special weather statement, Jun 18, 6:29 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT TUE JUN 18 2013

KSZ013-190200-
SHERMAN-
729 PM MDT TUE JUN 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF EDSON...MOVING NORTHWEST AT 5
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3935 10188 3957 10140 3922 10139 3913 10165
TIME...MOT...LOC 0129Z 137DEG 5KT 3923 10159

HUSTED

The radar

The Goodland radar (KGLD), 83 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
June 18, 6:35 PM MST to 6:39 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.820, -102.350

Enough hail had fallen from the storm to cover the ground.

Thunderstorm Wind, Kit Carson

When
June 18, 6:53 PM MST to 6:54 PM MST
Where
Kit Carson County, 5 mi S of Burlington
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.228, -102.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452978, 452979.